Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

May 24, 2009Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 24, 2009, 3:15 PM MDT for Emery County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 3:15 PM MDT (21:15 UTC)
Expired
May 24, 2009, 3:45 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 214 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 242115
SVRSLC
UTC015-242145-
/O.NEW.KSLC.SV.W.0003.090524T2115Z-090524T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EMERY COUNTY IN UTAH

* UNTIL 345 PM MDT

* AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL EMERY COUNTY...OR 21 MILES
  NORTH OF HANKSVILLE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEMPLE MOUNTAIN AT 330 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3888 11052 3864 11041 3856 11085 3873 11093
TIME...MOT...LOC 2114Z 250DEG 11KT 3867 11078

$$

MT
2 follow-up statements
000 
WWUS55 KSLC 242130
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT SUN MAY 24 2009

UTC015-242145-
/O.CON.KSLC.SV.W.0003.000000T0000Z-090524T2145Z/
EMERY UT-
330 PM MDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL EMERY COUNTY...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL EMERY COUNTY...OR
ABOUT 25 MILES NORTH OF HANKSVILLE...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3860 11069 3876 11080 3885 11061 3888 11052
      3870 11044
TIME...MOT...LOC 2131Z 241DEG 21KT 3872 11064

$$

MT
000 
WWUS55 KSLC 242143
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
343 PM MDT SUN MAY 24 2009

UTC015-242153-
/O.EXP.KSLC.SV.W.0003.000000T0000Z-090524T2145Z/
EMERY UT-
343 PM MDT SUN MAY 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EMERY COUNTY
WILL EXPIRE AT 345 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3860 11069 3876 11080 3885 11061 3888 11052
      3870 11044
TIME...MOT...LOC 2143Z 241DEG 21KT 3875 11056

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:16 AM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 24, 10:16 AM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1016 AM MDT SUN MAY 24 2009

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS NORTHERN
AND CENTRAL UTAH TODAY. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE
WILL GRADUALLY BUILD ACROSS THE REGION BUT WITH LOW LEVELS
REMAINING RATHER MOIST SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT
THE DURATION OF THE WEEK.

&&

.DISCUSSION...THE COMBINATION OF AN UPPER LEVEL DISTURBANCE AND
DEEP MOISTURE WILL BRING SHOWERS AND ISOLATED THUNDERSTORM TO THE
NORTHERN AREAS THIS MORNING INTO EARLY THIS AFTERNOON. A BROAD
AREA OF 300-500MB DIV Q AND 300-500MB DIFFERENTIAL VORTICITY
ADVECTION WILL AID IN LIFT ACROSS MOST OF NORTHERN UTAH THROUGH
EARLY THIS EVENING. HAVE RAISED POPS ACCORDINGLY TO CATEGORICAL
FROM ABOUT PROVO NORTHWARD FOR THIS MORNING AND LIKELY ALL
NORTHERN AREAS FOR THIS AFTERNOON AND EVENING. THE PRECIPITABLE
WATER AMOUNTS ARE 3 TO 4 STANDARD DEVIATIONS ABOVE NORMAL OR ABOUT
200 PERCENT OF NORMAL THIS MORNING OVER NORTHWEST UTAH. BY MONDAY THE
PW WILL LOWER TO 1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS
THE NORTH AND TO NEAR 1 ACROSS THE REST OF THE STATE.

THE SOUTHWESTERN AREAS HAVE DRIED SOMEWHAT SINCE YESTERDAY BUT STILL
PLENTY OF MOISTURE AVAILABLE FOR HEAVY RAIN PRODUCING
THUNDERSTORMS...ESPECIALLY FARTHER EAST. WITH SUNNY SKIES OVER MOST
SOUTHERN SECTIONS THIS MORNING CONVECTION SHOULD BE ABLE TO DEVELOP
RAPIDLY BY EARLY AFTERNOON. THE NAM AND GFS SHOW A 700-500MB
THETA-E RIDGE STRETCHING FROM WEST TO EAST ACROSS SOUTHERN UTAH FROM ABOUT
BOULDER MOUNTAIN EASTWARD. WITH A WESTERLY FLOW AT MID AND UPPER
LEVELS AM CONCERNED THAT ANY THUNDERSTORMS THAT FORM OVER THE
BOULDER MOUNTAIN REGION WILL DRIFT OVER THE HANKSVILLE AND LAKE
POWELL REGION. ALTHOUGH THE COVERAGE MAY BE FINE AT 30 PERCENT
THESE STORMS WILL LIKELY BE HEAVY RAIN PRODUCERS.

&&

.AVIATION...A BAND OF SHOWERS ASSOCIATED WITH UPPER LEVEL
DISTURBANCE WILL AFFECT THE SLC TERMINAL THROUGH ABOUT 19 TO 20Z
TODAY. VFR VISIBILITIES ARE EXPECTED TO PREVAIL BUT COULD
TEMPORARILY LOWER TO IFR DURING HEAVIER RAIN SHOWERS. BEST THREAT FOR
THUNDERSTORMS WILL BE AFTER 21Z UNTIL 01Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 24, 6:27 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
627 AM MDT SUN MAY 24 2009

UTZ001>016-019>021-517-518-WYZ021-251200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
627 AM MDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND SOMEWHAT UNSTABLE AIRMASS ACROSS THE REGION WILL
RESULT IN SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK
AREA. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MOIST AIRMASS WILL REMAIN IN PLACE OVER MUCH OF THE REGION
THROUGHOUT THE UPCOMING WEEK. THIS MOISTURE WILL ALLOW FOR
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:55 PM MDTAreal Flood AdvisorySLCBox Elder, Weber110 min
May 24, 3:11 PM MDTAreal Flood AdvisorySLCEmery3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.